Myoclonus occurs in a wide variety of situations, including epilepsy, posthypoxic brain injury, metabolic derangement, and focal brain lesions. In addition, it has been observed as a side effect of medication and has been documented with antiepileptic drugs (AEDs), including gabapentin (GBP) (1). Nonepileptic focal and multifocal myoclonus has been seen in a few patients using GBP and in some patients using the related anticonvulsant, pregabalin (PGB) (2). GBP is structurally related to the neurotransmitter γ-aminobutyric acid (GABA). Pharmacokinetic studies in humans have shown that GBP is not metabolized, is not bound to serum proteins, and is cleared by renal excretion alone (3). GBP clearance is linearly related to creatinine clearance and is decreased in the elderly and in individuals with impaired renal function (4). Uremia in humans can cause spontaneous and stimulus-sensitive myoclonus (5). Thus we investigated the occurrence of GBP-induced myoclonus in patients with end-stage renal disease (ESRD).
Summary: Purpose: We analyzed the occurrence and clinical features of myoclonus in patients with end-stage renal disease (ESRD) who were treated with gabapentin (GBP).
Methods: We reviewed the medical records of patients with ESRD who were treated with GBP and hospitalized during an 18-month period and analyzed clinical details such as type of myoclonus, doses of GBP, electroencephalographic (EEG) findings, and relation of symptoms to GBP exposure and dosage.
Results: Three of 71 patients had myoclonus with GBP doses ranging from 9 mg/kg to 20 mg/kg and within 4 months of treatment onset. Myoclonus was characterized as multifocal, involving all extremities in the three patients. EEG did not show epileptiform discharges with the myoclonus. Myoclonus resolved in the three individuals within 4–15 days after GBP was discontinued.
Conclusions: GBP increases the risk of myoclonus in ESRD. Myoclonus in these individuals was more disabling than that in patients with normal renal function, and discontinuation of GBP is required to restore normal function.
We reviewed the medical records of 71 patients with ESRD who took GBP between January 1, 2000, and September 31, 2002. GBP was used for various reasons. Inpatient records, including progress notes or outpatient follow-up notes or both, were reviewed ≤6 months after starting GBP. Myoclonus was defined as sudden, brief shock-like involuntary movements. It was classified as focal when limited to one limb or multifocal when it occurred asynchronously in two or more extremities. The frequency of myoclonus refers to the number of isolated twitches occurring over a period of time. It was considered high frequency when the twitches occurred more than once per minute. Clinical details including type of myoclonus, doses of GBP, EEG findings, and duration of symptoms relative to GBP exposure and reduction were analyzed
Three of the 71 patients had myoclonus. More detailed clinical information from these three individuals is summarized here.
A 59-year-old man with ESRD secondary to focal segmental glomerular sclerosis on peritoneal dialysis for 3 years was seen for elective left below-the-knee amputation due to severe peripheral vascular disease. Patient's baseline creatinine is ∼8 mg/dl. Patient had been treated with GBP at 300 mg/day for 4 months for chronic paresthesias of the left toes. Three days after the GBP was increased to 900 mg/day, fast-frequency, high-amplitude jerking and twitching of the trunk and extremities developed, which severely impaired his normal activity. He also had mental-status changes manifested by confusion, agitation, disorientation, and sleepiness.
No further deterioration of patient's baseline renal function occurred during the period of myoclonus. His symptoms had resolved completely 15 days after discontinuation of GBP.
A 56-year-old man had history of multiple sclerosis, ESRD secondary to grade III clear cell–type renal cell carcinoma and recurrent nephrolithiasis with baseline creatinine of 7 mg/dl. He was seen in the psychiatry unit for mental-status changes, which resolved before introduction of GBP at 600 mg/day because of muscle spasms. Five days after the introduction of GBP, multifocal, high-frequency, low-amplitude myoclonus without mental-status changes developed, but resolved 4 days after discontinuation of the GBP. No further deterioration of renal function was noted during the period of myoclonus.
A 43-year-old woman had ESRD secondary to diabetes and was treated with hemodialysis with baseline creatinine of 10 mg/dl. She was given GBP for arm pain at 900 mg/day for 7 days and then increased to 1,600 mg/day. Mental-status changes with confusion, lethargy, and low-frequency, multifocal myoclonus developed 3 days after the dose was increased. No further deterioration of renal function occurred, but the patient did have a urinary tract infection. Myoclonus resolved 5 days after discontinuation of GBP.
The GBP doses at which myoclonus occurred ranged from 9 to 20 mg/kg and occurred within 4 months of treatment onset. Myoclonus was characterized as multifocal, involving all extremities in all patients. In one patient, the myoclonus was so severe that the patient was unable to perform his normal daily activity. Two of three patients developed mental-status changes (reduced level of consciousness, confusion, and sleepiness) associated with myoclonus. None of the patients had cortical epileptiform discharges on EEG associated with the myoclonus. Further analysis with back-averaging using a computerized polygraphic technique was not performed. The background rhythm showed mild slowing in those with encephalopathy (Fig. 1). Resolution of myoclonus occurred in all patients 4 to 15 days after discontinuation of GBP.
Our data indicate a relatively high frequency of myoclonus associated with GBP therapy in ESRD. This may be underestimated because of the retrospective nature of our study. The incidence of myoclonus in 1,486 subjects with epilepsy who took GBP during premarketing studies was 0.1% (1). The higher incidence of myoclonus in ESRD patients may occur for the following reasons: (a) uremia can induce myoclonus; (b) GBP causes myoclonus through a mechanism different from that of uremia-induced myoclonus; and (c) GBP clearance is impaired in ESRD. However, in 2000, Asconape (1) observed myoclonus in ∼12.5% of 104 patients treated with GBP. The author explained the higher incidence by the specific questioning of these patients about myoclonus and by the fact that many of his patient population had chronic static encephalopathy.
Little evidence exists that GBP-induced myoclonus in ESRD is dose dependent; serum concentrations of GBP were not available in our patients. Because of the different degrees of renal-function impairment, serum GBP concentration is more accurate than GBP dosage in predicting the occurrence of the side effects. In 2001, Huppertz et al. (6) found that PGB-induced myoclonus had a threshold effect rather than a linear dose dependency. Although GBP doses in our patients were not low, considering that these patients had impaired renal function, the average dose in our study was 15.3 mg/kg compared with the 32-mg/kg doses in Asconape's study. We found that GBP-induced myoclonus in ESRD has a high rate of concomitant mental-status changes. Two of three patients had severe mental-status changes, possibly because GBP exacerbates an encephalopathy caused by underlying uremia. One patient had a concurrent urinary tract infection that may have contributed to mental-status changes. GBP-induced myoclonus in ESRD is more severe than that in the group described by Asconape, and it is necessary to discontinue GBP to restore normal function.
Uremia can cause spontaneous and stimulus-sensitive myoclonus (5). Uremic myoclonus in humans resembles the reticular reflex form of postanoxic action myoclonus. Research in cats suggests that this phenomenon arises in the brainstem medullary reticular formation (5). After intraperitoneal injection of urea in rats, Chung (7) concluded that urea produces myoclonus by blockade of glycine receptors in the medullary reticular formation.
The mechanism of GBP-induced myoclonus may be different from uremia-induced myoclonus. It has been suggested that the serotonin neurotransmitter system may be involved, as this system has been intimately linked to myoclonus (8). Whole-blood levels of serotonin are increased in healthy volunteer receiving GBP (9). However, GBP does not interact directly with serotonin receptors as an agonist or antagonist (10). Although the myoclonus induced by GBP in our study is not associated with myoclonic seizure, myoclonic seizures may be exacerbated or may appear de novo in children treated with GBP (11).
In conclusion, GBP probably increases the risk of segmental myoclonus in ESRD. Myoclonus in these individuals was more disabling than that in patients with normal renal function but resolves when the drug is discontinued. Resolution of myoclonus in uremic patients taking GBP may take longer after drug discontinuation than in other individuals, possibly because impaired renal clearance delays renal excretion of the drug.
Acknowledgment: We thank Dr. Steve Roach for his editorial comments.